Arizona, 2011

Dust Storm in Arizona, April 6, 2011

April 6, 2011 · NWS TWC · 1 event in 1 county or zone

A strong Pacific storm system brought strong winds to the region on Wednesday April 6. Strong winds resulted in several localized dust storms, one of which caused an accident.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A strong Pacific storm system brought strong winds to the region on Wednesday April 6. Strong winds resulted in several localized dust storms, one of which caused an accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Apr 6, 8:52 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 6, 8:52 AM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
852 AM MST WED APR 6 2011

.SYNOPSIS...WEAKENING LOW PRESSURE WEST OF BAJA CALIFORNIA WILL MOVE
ACROSS THE AREA LATER TODAY INTO TONIGHT IN ADVANCE OF AN UPPER
TROUGH MOVING IN FROM THE NORTHWEST. THIS WILL BRING A CHANCE OF
VALLEY RAIN AND VERY HIGH ELEVATION SNOW SHOWERS TO SOUTHEAST
ARIZONA. DRY THURSDAY WITH A STRONGER SYSTEM IMPACTING THE REGION
FRIDAY AND SATURDAY. THIS SYSTEM WILL FIRST BRING STRONG GUSTY WINDS
TO THE AREA FRIDAY AFTERNOON FOLLOWED BY A GOOD CHANCE OF VALLEY
RAIN AND MOUNTAIN SNOW SHOWERS LATE FRIDAY INTO SATURDAY AND MUCH
COOLER TEMPERATURES ON SATURDAY. DRY WITH A WARMING TREND SUNDAY
INTO EARLY NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS THE UPPER LOW OFF THE COAST
OF BAJA CONTINUING TO MAKE ITS WAY TOWARD NORTH CENTRAL BAJA. IR
SATELLITE IMAGERY SHOWS EXTENSIVE MOSTLY MID AND HIGH LEVEL
CLOUDINESS ACROSS SOUTHERN CALIFORNIA AND SOUTHERN NEVADA...MUCH OF
UTAH...PORTIONS OF ARIZONA AND ALSO PORTIONS OF BAJA AND THE
NORTHERN GULF OF CALIFORNIA. A CLUSTER OF LIGHTNING STRIKES HAVE
BEEN DETECTED JUST EAST OF THE CENTER OF CIRCULATION...MAINLY NEAR
AND JUST NORTH OF THE BAJA SPUR.

RADAR MOSAIC SHOWS CONVECTION OVER THE NORTHERN GULF OF CALIFORNIA
AND MOVING NE. MEANWHILE...LIGHT RETURNS ARE BEING DETECTED ACROSS
PORTIONS OF SRN CALIFORNIA AS WELL AS A BAND OF SHOWERS THAT EXTENDS
FROM NORTHERN ARIZONA THROUGH THE PHOENIX AREA AND SOUTH THROUGH THE
TOHONO O'ODHAM NATION. I HAVE NOT SEEN ANY RAIN BEING REPORTED FROM
VARIOUS SURFACE OBSERVATIONS...SO NOT SURE HOW MUCH...IF ANY OF THIS
ACTIVITY IS MAKING IT TO THE GROUND. THIS MORNINGS KTWC SOUNDING
SHOWED A VERY DRY PROFILE BELOW AROUND 550MB. SUSPECT THAT MOST OF
THE ACTIVITY IS VIRGA...ESPECIALLY THIS FAR SOUTH OVER SOUTH CENTRAL
ARIZONA. WE SHOULD HOWEVER MOISTEN FROM THE TOP DOWN THROUGHOUT THE
DAY...SO THE SLIGHT CHANCE POPS IN THE INHERITED POP GRIDS SHOULD BE
GOOD FOR LATER THIS AFTERNOON.

WITH THE EXTENSIVE CLOUDINESS MOVING IN WE WILL SEE A MUCH COOLER
DAY TODAY...AND THE HIGH TEMPERATURE FORECAST FOR TODAY SEEM TO BE
ON TRACK...BUT WILL MAKE SOME MINOR TWEAKS HERE AND THERE TO REFLECT
THE MOST RECENT TRENDS.

&&

.AVIATION...MID TO HIGH LEVEL CLOUDS AOA 18KFT AGL WILL BE
INCREASING TODAY AS THE UPPER LOW OFF THE BAJA CALIFORNIA COAST
PUSHES TOWARD THE AREA. AS THIS SYSTEM MOVES ACROSS THE AREA TONIGHT
INTO EARLY FRIDAY MORNING...EXPECT LOWER CEILINGS WITH BASES IN THE
6-10K FT AGL RANGE WITH CHANCE -SHRA. GUSTY SFC WINDS THIS AFTERNOON
15-25 KTS WITH LCL GUSTS UP TO 35 KTS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A WEATHER SYSTEM WILL MOVE THROUGH AND BRING A
CHANCE OF SHOWERS TO THE AREA LATER THIS AFTERNOON INTO EARLY
THURSDAY MORNING. THE INCREASE IN MOISTURE WILL LAST OCCUR ACROSS
FIRE WEATHER ZONE 148...WHERE COMBINED WITH GUSTY WINDS TODAY...WILL
PRODUCE NEAR CRITICAL FIRE WEATHER THRESHOLDS. ALTHOUGH IT LOOKS
MARGINAL IN 148...WE WENT AHEAD AND ISSUED A RED FLAG WARNING FROM
NOON TO 7 PM. DRY THURSDAY WILL LESS WIND.

A MUCH STRONGER PACIFIC STORM SYSTEM IS EXPECTED TO PRODUCE STRONGER
WINDS ACROSS THE AREA ON FRIDAY. COMBINED WITH AFTERNOON RELATIVE
HUMIDITY VALUES IN THE LOWER TEENS FOR LOCATIONS FROM TUCSON EAST...
CRITICAL FIRE WEATHER THRESHOLDS WILL BE APPROACHED FRIDAY
AFTERNOON. THIS...ALONG WITH DRY FUELS...LED TO DISCUSSION WITH
STORM PREDICTION CENTER PUTTING PORTIONS OF SOUTHEAST ARIZONA UNDER
CRITICAL RISK FOR FRIDAY. SINCE WE HAVE A RED FLAG WARNING OUT FOR
TODAY...WE HAVE HELD OFF ON ISSUING A FIRE WEATHER WATCH FOR FRIDAY.
LATER SHIFTS WILL HAVE TO CONSIDER ONE. THOSE PLANNING BURN OR
CONTAINMENT OPERATIONS FOR FRIDAY ARE VERY MUCH ENCOURAGED TO
MONITOR FORECASTS CLOSELY. MUCH COOLER THIS WEEKEND ALONG WITH A
BETTER CHANCE OF WIDESPREAD WETTING RAINS AND HIGH ELEVATION SNOW
AS A WEATHER SYSTEM MOVES THROUGH THE AREA. DRIER CONDITIONS RETURN
NEXT MONDAY AND TUESDAY.

&&

.CLIMATE...THE FIRST FIVE DAYS OF APRIL GOES INTO THE RECORD BOOKS
AS THE SECOND WARMEST ON RECORD FOR TUCSON WITH AN AVERAGE
TEMPERATURE OF 73.8 DEGREES. BIG CHANGES BY THE WEEKEND WITH THE
FORECAST HIGH ON SATURDAY FOR TUCSON NEAR THE RECORD LOW MAXIMUM
TEMPERATURE FOR APRIL 9TH.

&&

.PREV DISCUSSION...CLOUD COVER WILL BE ON THE INCREASE TODAY AS AN
UPPER LOW OFF THE BAJA CALIFORNIA COAST PUSHES EAST TOWARD ARIZONA.
ATMOSPHERE THIS MORNING STARTING OFF PRETTY DRY BUT WILL BE
MOISTENING UP TODAY AS THIS BAJA LOW PUSHES TOWARD THE AREA. OUTSIDE
THE SLIGHT CHANCE OF SHOWERS THIS AFTERNOON...THE OTHER MAIN CONCERN
WILL BE FIRE WEATHER CONDITIONS ACROSS EASTERN HALF OF SOUTHEAST
ARIZONA...WHICH IS ADDRESSED IN THE FIRE WEATHER SECTION BELOW. BEST
CHANCES OF PRECIPITATION WITH THIS SYSTEM WILL BE BETWEEN 4 PM TO 4
AM. SNOW LEVELS WILL BE RATHER HIGH AROUND 8000 FEET WITH LESS THAN
TWO INCHES OF ACCUMULATION. HIGHS TODAY WILL BE 8-12 DEGREES COOLER
VERSUS TUESDAY.

THE AREA WILL BE IN BETWEEN SYSTEMS ON THURSDAY RESULTING IN LESS
WIND AND HIGHS A FEW DEGREES COOLER THAN TODAY.

THE NEXT MUCH STRONGER PACIFIC STORM SYSTEM WILL IMPACT THE AREA
FRIDAY INTO SATURDAY. FIRST CONCERNS WITH THIS SYSTEM WILL BE VERY
STRONG GUSTY WINDS AND POTENTIAL FIRE WEATHER ISSUES. LIKELY WILL
NEED A WIND ADVISORY FOR EASTERN AREAS ON FRIDAY. FIRE WEATHER
ISSUES ARE ADDRESSED IN THE FIRE WEATHER SECTION BELOW. THIS COLD
STORM SYSTEM WILL BRING A PRETTY GOOD SHOT OF VALLEY RAIN AND
MOUNTAIN SNOW SHOWERS TO THE AREA...MAINLY FRIDAY NIGHT INTO
SATURDAY. MODELS ARE FORECASTING PRETTY LOW SNOW LEVELS...POSSIBLY
DOWN AS LOW AS 3500 FEET. FOR NOW HAVE ONLY BROUGHT THEM DOWN TO
5000 FEET. PLENTY OF TIME TO ADJUST THESE LEVELS. MUCH COOLER
TEMPERATURES ON SATURDAY WITH HIGHS 25-30 DEGREES COLDER THAN WHAT
OCCURRED ON TUESDAY.

DRY WITH WARMING TREND SUNDAY INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  RED FLAG WARNING TODAY NOON TO 7 PM MST FOR ALL OF FIRE WEATHER
   ZONE 148 (GRAHAM...COCHISE...SANTA CRUZ AND EASTERN PIMA COUNTIES)

WEATHER.GOV/TUCSON
Hazardous weather outlook, Apr 6, 6:01 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
601 AM MST WED APR 6 2011

AZZ503-504-507>509-062300-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
601 AM MST WED APR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

...RED FLAG WARNING FROM NOON TO 7 PM MST THIS EVENING...

CRITICAL FIRE THRESHOLDS WILL BE MET THIS AFTERNOON INTO THIS
EVENING. PLEASE REFER TO AWIPS PRODUCT PHXRFWTWC OR WMO HEADER
WWUS85 KTWC FOR FURTHER DETAILS. OTHERWISE THERE IS A CHANCE OF
SHOWERS LATER THIS AFTERNOON INTO TONIGHT AS A STORM SYSTEM PUSHES
THROUGH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MUCH STRONGER AND COLDER PACIFIC STORM SYSTEM WILL BRING A GOOD
CHANCE OF RAIN AND SNOW SHOWERS ALONG WITH GUSTY WINDS FRIDAY
AFTERNOON INTO SATURDAY. THERE IS THE POSSIBILITY THAT A WIND
ADVISORY AND FIRE WEATHER PRODUCTS MIGHT BE NEED FOR FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ510>514-062300-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
601 AM MST WED APR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS TONIGHT INTO EARLY THURSDAY
MORNING. THE SNOW LEVEL WILL LOWER TO AROUND 8000 FEET WITH SOME
MINOR ACCUMULATIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MUCH STRONGER AND COLDER PACIFIC STORM SYSTEM WILL BRING A GOOD
CHANCE OF RAIN AND SNOW SHOWERS ALONG WITH GUSTY WINDS FRIDAY
AFTERNOON INTO SATURDAY. THE SNOW LEVEL WILL BE MUCH LOWER WITH
THIS SYSTEM WITH A BETTER POSSIBILITY OF ACCUMULATING SNOW FRIDAY
NIGHT INTO SATURDAY MORNING. STILL A LITTLE EARLY TO DETERMINE HOW
MUCH AND HOW LOW THE SNOW LEVELS WILL BE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-506-515-062300-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
BABOQUIVARI MOUNTAINS-
601 AM MST WED APR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS LATER THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MUCH STRONGER PACIFIC STORM SYSTEM WILL BRING A GOOD CHANCE OF
SHOWERS AND GUSTY WINDS FRIDAY AFTERNOON INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, South Central Pinal County

When
April 6, 12:55 PM MST to 1:15 PM MST
Where
South Central Pinal County forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Strong afternoon winds resulted in a dust storm along Interstate 10 between Red Rock and Picacho. A three vehicle accident was reported just north of Red Rock. One of the vehicles was a jack-knifed tractor-trailer. Northbound lanes were closed for approximately one hour and the interstate was backed up for several miles.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305651.